A current review of cytochrome P450 interactions of psychotropic drugs
St. John’s Episcopal Hospital, Far Rockaway, New York, USA, SUNY, Brooklyn, New York, USA
Department of Psychiatry, St. John’s Episcopal Hospital, Far Rockaway, New York, USA
Ross University School Of Medicine, Commonwealth of Dominica, West Indies
Department of Psychiatry, St. John’s Episcopal Hospital, Far Rockaway, New York, USARonald Brenner, MD
St. John’s Episcopal Hospital, Far Rockaway, New York, USA, SUNY Downstate College of Medicine, Brooklyn, New York, USA
Background: The number of psychotropic drugs has expanded tremendously over the past few decades with a proportional increase in drug-drug interactions. The majority of psychotropic agents are biotransformed by hepatic enzymes, which can lead to significant drug-drug interactions. Most drug-drug interactions of psychotropics occur at metabolic level involving the hepatic cytochrome P450 enzyme system.
Methods: We searched the National Library of Medicine, PsycINFO, and Cochrane reviews from 1981 to 2012 for original studies including clinical trials, double-blind, placebo-controlled studies, and randomized controlled trials. In addition, case reports, books, review articles, and hand-selected journals were utilized to supplement this review.
Results: Based on the clinical intensity of outcome, cytochrome interactions can be classified as severe, moderate, and mild. Severe interactions include effects that might be acutely life threatening. They are mainly inhibitory interactions with cardiovascular drugs. Moderate interactions include efficacy issues. Mild interactions include nonserious side effects, such as somnolence.
Conclusions: Psychotropic drugs may interact with other prescribed medications used to treat concomitant medical illnesses. A thorough understanding of the most prescribed medications and patient education will help reduce the likelihood of potentially fatal drug-drug interactions.
Keywords: cytochrome P450, interactions, psychotropic drugs
ANNALS OF CLINICAL PSYCHIATRY 2014;26(2):120-138CORRESPONDENCE: Subramoniam Madhusoodanan, St. John’s Episcopal Hospital, 327 Beach 19th Street, Far Rockaway, NY 11691 USA E-MAIL: sdanan@EHS.orgAnnals of Clinical Psychiatry ©2014 Quadrant HealthCom Inc.